Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 10, NWS Honolulu, HI

February 21, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 21, 2015, 3:37 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2015, 3:37 AM HST (13:37 UTC)
Expired
Feb 21, 2015, 11:42 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WWHW70 PHFO 211337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SAT FEB 21 2015

...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS...

HIZ028-220400-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-150222T0400Z/
/O.NEW.PHFO.WI.Y.0010.150221T1337Z-150222T0400Z/
BIG ISLAND SUMMITS-
337 AM HST SAT FEB 21 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 50 MPH WITH LOCALIZED GUSTS OVER 55 MPH. THE
  STRONGEST WINDS WILL OCCUR AT ELEVATIONS ABOVE 11000 FEET. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
1 follow-up statement
635 
WWHW70 PHFO 212142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1142 AM HST SAT FEB 21 2015

...WIND ADVISORY IS CANCELLED...

.WINDS OVER THE SUMMITS CONTINUE TO DIMINISH AND ARE LIKELY TO
REMAIN BELOW ADVISORY LEVELS THROUGH THE WEEKEND.

HIZ028-212245-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-150222T0400Z/
BIG ISLAND SUMMITS-
1142 AM HST SAT FEB 21 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 20, 8:45 PM HST, 6 hours 52 minutes earlier.

Area forecast discussion, Feb 20, 8:45 PM HST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST FRI FEB 20 2015

.SYNOPSIS...
A WEAKENING FRONT WILL DRIFT SOUTHEAST ACROSS MAUI COUNTY OVERNIGHT...
THEN STALL AND DISSIPATE NEAR THE BIG ISLAND ON SATURDAY. A
TROUGH ALOFT WILL CONTINUE TO BRING STRONG WINDS TO THE BIG ISLAND
SUMMITS. REMNANT MOISTURE FROM THE OLD FRONT WILL BE DRAWN BACK
NORTHWEST ACROSS THE STATE SUNDAY THROUGH MONDAY AS ANOTHER FRONT
STALLS SEVERAL HUNDRED MILES NORTHWEST OF KAUAI. DRIER TRADE WIND
WEATHER SHOULD PREVAIL DURING THE MIDDLE OF NEXT WEEK AS HIGH
PRESSURE BUILDS OVER THE NORTHEAST PACIFIC. A FRONT SLOWLY
APPROACHING FROM THE NORTHWEST AND TROPICAL MOISTURE APPROACHING
FROM THE SOUTHEAST MAY BRING UNSETTLED WEATHER TO THE STATE BY
LATE NEXT WEEK.

&&

.DISCUSSION...
A BAND OF SHOWERS AND CLOUDS CONTINUES ACROSS MAUI COUNTY THIS
EVENING...ALONG A WEAKENING COLD FRONT WHICH IS MOVING SLOWLY
EASTWARD. DRY WEATHER HAS RETURNED TO KAUAI...AND A DRYING TREND
HAS COMMENCED ACROSS OAHU AS WELL. OUT AHEAD OF THE FRONT...
LOCALLY HEAVY SHOWERS DEVELOPED EARLY THIS EVENING ALONG THE
HAMAKUA COAST ON THE BIG ISLAND...PROMPTING A FLOOD ADVISORY FOR
THAT AREA. SURFACE ANALYSIS DEPICTS THE AFOREMENTIONED FRONT
STRETCHING NE TO SW ACROSS THE REGION...WITH A 1017 MB HIGH
CENTERED ABOUT 350 MILES NW OF KAUAI. ALOFT...THE MAIN TROUGH
SUPPORTING THE FRONT IS LIFTING OUT FAR TO THE NORTH AND EAST
OF THE STATE...WITH AN UPSTREAM RIDGE BUILDING EAST FROM THE
DATELINE. THE 00Z SOUNDINGS DEPICT AMPLE LOW LEVEL MOISTURE
EXTENDING UP TO AROUND 10K FEET...AND A DRY AIRMASS ABOVE. MIMIC-
TPW SATELLITE IMAGERY SHOWS THAT THE STRIPE OF HIGHEST MOISTURE
ALONG THE FRONT WAS LOCATED BETWEEN THE RAOB LOCATIONS AT 00Z...
WITH ESTIMATED PWATS UP TO 1.7 INCHES.

OVERNIGHT...EXPECT THE AXIS OF GREATEST SHOWER ACTIVITY TO
CONTINUE SHIFTING SLOWLY EASTWARD ACROSS MAUI COUNTY AND TOWARD
THE BIG ISLAND ALONG THE FRONT. AS LOW LEVEL MOISTURE INCREASES
ACROSS THE BIG ISLAND...SHOWERS WILL LIKELY CONTINUE ALONG THE
HAMAKUA COAST AND SPREAD SOUTHEAST INTO THE HILO/PUNA DISTRICTS
AS WELL. ISOLATED SHOWERS MAY ALSO REACH THE KONA COAST LATER ON
TONIGHT. FURTHER WEST...MAINLY DRY CONDITIONS WILL PREVAIL ACROSS
KAUAI...AND OAHU SHOULD DRY OUT DURING THE NIGHT. GRIDDED AND
TEXT FORECASTS HAVE BEEN UPDATED.

WEAK HIGH PRESSURE WILL BUILD NORTH OF THE STATE ON SATURDAY...
WHILE THE FRONT DISSIPATES NEAR THE BIG ISLAND. DRIER TRADE WIND
FLOW CAN BE EXPECTED FOR KAUAI AND OAHU...BUT LINGERING LOW LEVEL
MOISTURE IN THE DEVELOPING TRADES SHOULD PRODUCE PLENTY OF
SHOWERS ACROSS WINDWARD SECTIONS OF MAUI AND THE BIG ISLAND.

SUNDAY THROUGH MONDAY...ANOTHER FRONT WILL APPROACH THE REGION
FROM THE NORTHWEST...EVENTUALLY STALLING A FEW HUNDRED MILES NW OF
KAUAI. LOW LEVEL FLOW WILL VEER AROUND TO THE SE ACROSS THE STATE
IN RESPONSE...DRAWING REMNANT MOISTURE FROM THE OLD FRONT BACK NW
OVER THE STATE. SHOWERS WILL BE MOST LIKELY OVER WINDWARD
AREAS...BUT AT LEAST ISOLATED SHOWERS COULD AFFECT LEEWARD AREAS
AS WELL.

A DRIER MODERATE TO LOCALLY FRESH TRADE WIND REGIME SHOULD PUSH
INTO THE STATE FROM THE EAST WEDNESDAY AND THURSDAY...AS HIGH
PRESSURE STRENGTHENS OVER THE NORTHEAST PACIFIC AND THE FRONT TO
OUR NW IS HELD AT BAY.

LONGER RANGE MODELS DIVERGE SIGNIFICANTLY TOWARD THE END OF THE
WEEK...WITH LARGE VARIATIONS IN THE EVOLUTION OF A DEEP MID
LATITUDE TROUGH AND ASSOCIATED SURFACE FRONT/TROUGH TO OUR
NORTHWEST...A DEEP CUTOFF LOW TO OUR SOUTHEAST...AND POTENTIAL
INTERACTION BETWEEN THE TWO FEATURES. THERE APPEARS TO BE ENHANCED
POTENTIAL FOR UNSETTLED WEATHER OVER THE STATE DURING THIS
TIME...BUT IT IS MUCH TOO SOON TO NAIL DOWN ANY DETAILS. WILL
CONTINUE TO MONITOR DURING THE NEXT SEVERAL DAYS.

&&

.AVIATION...
A 120 NM WIDE COLD FRONT IS NOW OVER MAUI COUNTY WITH THE LEADING
EDGE APCHG UPOLU POINT OF THE THE BIG ISLAND. SHOWER ACTIVITY HAS
PICKED UP RECENTLY AHEAD OF THE FRONT...OVER PARTS OF THE THE NE
FACING SIDE OF THE BIG ISLAND. THE SHOWERS WILL ONLY
INCREASE/SPREAD ISLAND WIDE DURING THE COURSE OF THE EVENING THAT
WILL WARRANT AN AIRMET SIERRA FOR MTN OBSC. EXPECT LITTLE CHANGE AT
SUNRISE SATURDAY A.M. AS THE FRONT OOZES EASTWARD.

AIRMET SIERRA FOR MTN OBSC CURRENTLY IN EFFECT ACROSS MAUI COUNTY.
SOME IMPROVEMENT EXPECTED AFTER MIDNIGHT ESPECIALLY MOLOKAI AND LANAI.

AIRMET TANGO ALSO IN EFFECT FOR MAUI COUNTY DUE TO TURB FROM THE
SHOWERS...WL MORE THAN LIKELY BE EXTENDED BEYOND 10Z TO 16Z.
AIRMET TANGO MAY BE IMPOSED ON PARTS OF THE BIG ISLAND. WILL HOLD
OFF ON IT NOW AND MONITOR THE SITUATION CLOSELY OVERNIGHT.

VFR FOR THE THE REST OF THE AREA THAT INCLUDES OAHU AND KAUAI.
PATCHY LO CLOUDS OF ABOUT A THOUSAND FEET COULD STILL BE AROUND
AFFECTING PARTS OF KOOLAU/S AND WAIANAE RANGE BUT THEY SHOULD BE
CLEARING OUT AS THE EVENING PROGRESSES.

&&

.MARINE...
WEST-NORTHWEST SWELL AT THE NEARSHORE CDIP BUOYS HAS INCREASED
SOMEWHAT DURING THE LAST SEVERAL HOURS. AT BUOY 51101 THE SWELL
PEAKED DURING THE AFTERNOON AND IS NOW STARTING TO DECLINE. SURF
OBS FROM FRIDAY INDICATE SIGNIFICANT SHADOWING FROM KAUAI
AFFECTING OAHU AND MAUI...ALTHOUGH THE WESTERLY SWELL COMPONENT
DID ALLOW SOME HIGHER SURF TO REACH THE KONA COAST OF THE BIG
ISLAND. THE HIGH SURF ADVISORY REMAINS POSTED THROUGH SATURDAY
FOR NORTH AND WEST FACING SHORES. THIS SWELL WILL GRADUALLY SUBSIDE
SATURDAY AFTERNOON THROUGH SUNDAY. A SMALLER WEST-NORTHWEST SWELL
WILL ARRIVE INTO THE ISLANDS MONDAY NIGHT AND PEAK TUESDAY AND
TUESDAY NIGHT...BUT THE RESULTING SURF WILL PROBABLY REMAIN BELOW
ADVISORY LEVELS EVEN ON KAUAI.

A LONG FETCH OF STRONG TRADE WINDS TO THE EAST OF THE AREA COULD
PRODUCE SOME ROUGH SURF ALONG EAST FACING SHORES BY THE MIDDLE OF
NEXT WEEK.

WINDS ARE EXPECTED TO REMAIN BELOW THE 25 KT SMALL CRAFT ADVISORY
THRESHOLD ACROSS THE HAWAIIAN COASTAL WATERS FOR THE NEXT FEW
DAYS. HOWEVER...A SMALL CRAFT ADVISORY REMAINS UP FOR SEAS ABOVE
10 FEET DUE TO THE NORTHWEST SWELL. THIS ADVISORY WILL LIKELY BE
REDUCED IN AREA OR DROPPED ON SATURDAY AS THE SWELL SUBSIDES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...FOR NORTH FACING
SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND.

HIGH WIND WARNING UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:42 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.